Alert archive / Ohio / Wind Advisories in 2018

Wind Advisory 3, NWS Wilmington, OH

April 11, 201823 counties in Ohio; 4 counties in Indiana

NWS Wilmington, OH issued this wind advisory at Apr 11, 2018, 8:00 PM EDT for 23 counties in Ohio; 4 counties in Indiana. It took effect at Apr 12, 2018, 9:00 AM EDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Apr 11, 2018, 8:00 PM EDT (00:00 UTC)
In effect from
Apr 12, 2018, 9:00 AM EDT
Expired
Apr 12, 2018, 5:59 PM EDT
In force
9 hr
Issued by
NWS Wilmington, OH
All 27 counties

Fayette County, IN, Franklin County, IN, Union County, IN, Wayne County, IN, Auglaize County, OH, Butler County, OH, Champaign County, OH, Clark County, OH, Clinton County, OH, Darke County, OH, Delaware County, OH, Fairfield County, OH, Fayette County, OH, Franklin County, OH, Greene County, OH, Hardin County, OH, Licking County, OH, Logan County, OH, Madison County, OH, Mercer County, OH, Miami County, OH, Montgomery County, OH, Pickaway County, OH, Preble County, OH, Shelby County, OH, Union County, OH, Warren County, OH

The radar

The Cincinnati radar (KILN), 58 km from the middle of the area, began a volume at 00:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 0.0 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2018-04-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2018-04-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 96 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1888 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
96 m²/s²
0-3 km storm-relative helicity
278 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

051 
WWUS71 KILN 120000
NPWILN

URGENT - WEATHER MESSAGE
National Weather Service Wilmington OH
800 PM EDT Wed Apr 11 2018

INZ050-058-059-066-OHZ026-034-035-042>046-051>056-060>063-070>072-
120800-
/O.NEW.KILN.WI.Y.0003.180412T1300Z-180412T2200Z/
Wayne-Fayette IN-Union IN-Franklin IN-Hardin-Mercer-Auglaize-
Darke-Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-
Madison-Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-
Butler-Warren-Clinton-
Including the cities of Richmond, Connersville, Liberty, 
West College Corner, Brookville, Kenton, Ada, Celina, Coldwater, 
Wapakoneta, St. Marys, Greenville, Sidney, Bellefontaine, 
Marysville, Delaware, Troy, Piqua, Tipp City, Urbana, 
Springfield, London, West Jefferson, Plain City, Columbus, 
Newark, Eaton, Camden, Dayton, Kettering, Beavercreek, Fairborn, 
Xenia, Washington Court House, Hamilton, Middletown, Fairfield, 
Oxford, Mason, Lebanon, Springboro, Wilmington, and Blanchester
800 PM EDT Wed Apr 11 2018

...WIND ADVISORY IN EFFECT FROM 9 AM TO 6 PM EDT THURSDAY...

The National Weather Service in Wilmington has issued a Wind
Advisory, which is in effect from 9 AM to 6 PM EDT Thursday.

* WINDS...Southwest 20 to 30 mph with gusts up to 50 mph.

* TIMING...Thursday morning through early Thursday evening.

* IMPACTS...Scattered tree and power line damage is possible 
  along with some minor property damage in the highest gusts. 
  Winds this strong can make driving difficult, especially for 
  high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Secure loose outdoor objects. Drivers of high-profile vehicles or
trailers should exercise caution. The wind and wind gusts will
make difficult driving conditions.

&&

$$
3 follow-up statements
144 
WWUS71 KILN 120706
NPWILN

URGENT - WEATHER MESSAGE
National Weather Service Wilmington OH
306 AM EDT Thu Apr 12 2018

OHZ064-065-121515-
/O.EXA.KILN.WI.Y.0003.180412T1300Z-180412T2200Z/
Pickaway-Fairfield-
Including the cities of Circleville, Lancaster, and Pickerington
306 AM EDT Thu Apr 12 2018

...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 6 PM EDT
THIS EVENING...

The National Weather Service in Wilmington has issued a Wind
Advisory, which is in effect from 9 AM this morning to 6 PM EDT
this evening.

* WINDS...Southwest 20 to 30 mph with gusts up to 50 mph.

* TIMING...Thursday morning through early Thursday evening.

* IMPACTS...Scattered tree and power line damage is possible 
  along with some minor property damage in the highest gusts. 
  Winds this strong can make driving difficult, especially for 
  high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Secure loose outdoor objects. Drivers of high-profile vehicles or
trailers should exercise caution. The wind and wind gusts will
make difficult driving conditions.

&&

$$

INZ050-058-059-066-OHZ026-034-035-042>046-051>056-060>063-070>072-
121515-
/O.CON.KILN.WI.Y.0003.180412T1300Z-180412T2200Z/
Wayne-Fayette IN-Union IN-Franklin IN-Hardin-Mercer-Auglaize-
Darke-Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-
Madison-Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-
Butler-Warren-Clinton-
Including the cities of Richmond, Connersville, Liberty, 
West College Corner, Brookville, Kenton, Ada, Celina, Coldwater, 
Wapakoneta, St. Marys, Greenville, Sidney, Bellefontaine, 
Marysville, Delaware, Troy, Piqua, Tipp City, Urbana, 
Springfield, London, West Jefferson, Plain City, Columbus, 
Newark, Eaton, Camden, Dayton, Kettering, Beavercreek, Fairborn, 
Xenia, Washington Court House, Hamilton, Middletown, Fairfield, 
Oxford, Mason, Lebanon, Springboro, Wilmington, and Blanchester
306 AM EDT Thu Apr 12 2018

...WIND ADVISORY REMAINS IN EFFECT FROM 9 AM THIS MORNING TO 6 PM
EDT THIS EVENING...

* WINDS...Southwest 20 to 30 mph with gusts up to 50 mph.

* TIMING...Thursday morning through early Thursday evening.

* IMPACTS...Scattered tree and power line damage is possible 
  along with some minor property damage in the highest gusts. 
  Winds this strong can make driving difficult, especially for 
  high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Secure loose outdoor objects. Drivers of high-profile vehicles or
trailers should exercise caution. The wind and wind gusts will
make difficult driving conditions.

&&

$$
701 
WWUS71 KILN 122028
NPWILN

URGENT - WEATHER MESSAGE
National Weather Service Wilmington OH
428 PM EDT Thu Apr 12 2018

INZ050-058-059-066-OHZ026-034-035-042>046-051>056-060>065-070>072-
122200-
/O.CON.KILN.WI.Y.0003.000000T0000Z-180412T2200Z/
Wayne-Fayette IN-Union IN-Franklin IN-Hardin-Mercer-Auglaize-
Darke-Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-
Madison-Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-
Pickaway-Fairfield-Butler-Warren-Clinton-
Including the cities of Richmond, Connersville, Liberty, 
West College Corner, Brookville, Kenton, Ada, Celina, Coldwater, 
Wapakoneta, St. Marys, Greenville, Sidney, Bellefontaine, 
Marysville, Delaware, Troy, Piqua, Tipp City, Urbana, 
Springfield, London, West Jefferson, Plain City, Columbus, 
Newark, Eaton, Camden, Dayton, Kettering, Beavercreek, Fairborn, 
Xenia, Washington Court House, Circleville, Lancaster, 
Pickerington, Hamilton, Middletown, Fairfield, Oxford, Mason, 
Lebanon, Springboro, Wilmington, and Blanchester
428 PM EDT Thu Apr 12 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM EDT THIS EVENING...

* WINDS...Southwest 25 to 30 mph with gusts up to 50 mph.

* TIMING...Through early this evening.

* IMPACTS...Scattered tree and power line damage is possible 
  along with some minor property damage in the highest gusts. 
  Winds this strong can make driving difficult, especially for 
  high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Secure loose outdoor objects. Drivers of high-profile vehicles or
trailers should exercise caution. The wind and wind gusts will
make difficult driving conditions.

&&

$$
715 
WWUS71 KILN 122159
NPWILN

URGENT - WEATHER MESSAGE
National Weather Service Wilmington OH
559 PM EDT Thu Apr 12 2018

INZ050-058-059-066-OHZ026-034-035-042>046-051>056-060>065-070>072-
122300-
/O.CAN.KILN.WI.Y.0003.000000T0000Z-180412T2200Z/
Wayne-Fayette IN-Union IN-Franklin IN-Hardin-Mercer-Auglaize-
Darke-Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-
Madison-Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-
Pickaway-Fairfield-Butler-Warren-Clinton-
Including the cities of Richmond, Connersville, Liberty, 
West College Corner, Brookville, Kenton, Ada, Celina, Coldwater, 
Wapakoneta, St. Marys, Greenville, Sidney, Bellefontaine, 
Marysville, Delaware, Troy, Piqua, Tipp City, Urbana, 
Springfield, London, West Jefferson, Plain City, Columbus, 
Newark, Eaton, Camden, Dayton, Kettering, Beavercreek, Fairborn, 
Xenia, Washington Court House, Circleville, Lancaster, 
Pickerington, Hamilton, Middletown, Fairfield, Oxford, Mason, 
Lebanon, Springboro, Wilmington, and Blanchester
559 PM EDT Thu Apr 12 2018

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Wilmington has cancelled the Wind
Advisory.

Winds have dropped below wind advisory criteria therefore the wind
advisory has been cancelled. Gusty winds will continue early this
evening.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this wind advisory went out at Apr 11, 3:20 PM EDT, 4 hours 40 minutes earlier.

Area forecast discussion, Apr 11, 3:20 PM EDT, 4 hours 40 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
320 PM EDT Wed Apr 11 2018

.SYNOPSIS...
A warm front and low pressure will develop and move through
Wisconsin and Michigan tonight and Thursday. This will bring
warmer temperatures and windy conditions to the area on
Thursday. Another weak disturbance will cross the area Thursday
night with a small threat for showers, but most areas will be
dry. Warm weather will continue into Friday with temperatures
well into the 70s. A strong weather system will approach the
area over the weekend, with periods of rain Saturday, and
especially Sunday.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
Attention tonight will be in two areas - approaching shortwave
trough from the Upper Mississippi River Valley into the Great
Lakes, and the low level wind/moisture response as attendant
surface low pressure develops off to our northwest. Skies this
evening will start out clear/mostly clear but as pressure
falls/warm advection develop into the night, expect moisture
transport to respond and southerly flow to increase. Thus, while
winds may back and weaken initially as the boundary layer
attempts to decouple /especially eastern CWA/, flow will begin
to increase overnight at the surface and aloft which, when added
with increasing clouds, will keep temperatures well above recent
minimums. In these patterns, most concern for temp trends always
rests in the valleys/drainage areas east and south of Columbus,
and tonight is no difference, as even a few hours of light
winds/clear skies in cities like Newark and Lancaster could
allow for a quick temp tumble before boundary layer responds
later in the night.

Low level jet increases to 60kts at 900mb across the heart of
the ILN forecast area toward sunrise, with the main moisture
transport focus well north/west of the area at the nose of the
jet. With CWA firmly in right exit region of the upper level jet
with inbound upper trough, not enthused about overall rain
chances save for a brief sprinkle/light shower rooted well above
the surface out of mid cloud, and the main threats of this are
north of I-70 in central Ohio, but all areas will see a general
increase in sct-bkn mid clouds as the night wears on.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/...
See Fire Weather section below on Thursday afternoon and
evening fire weather threats and concerns.

Outside of fire weather concerns, finally a true spring day on
tap for the Ohio Valley. Any height falls attendant to Wednesday
night shortwave trough will be marginal and quickly be replaced
by height rises as the trough departs and is replaced by weak
shortwave ridging downstream of next wave approaching for later
in the week and weekend, thus outside of a lingering early
morning sprinkle or shower in central Ohio, Thursday should be
dry owing to decreasing lift/precipitable water as the day
wears on.

With 925mb temps approaching 16C, and 850mb temps around 10C,
lingering strong low level jet will lead to excellent mixing of
a still-dry April boundary layer. Temps will respond nicely, and
have mixed 925mb temps to the surface dry adiabatically for the
afternoon high temperature, which has strong support from
statistical MOS and model 2m temps. These are the kind of days
where temps can really jump if skies are sunny most of the day,
so am a little leery that forecast temps are a little
conservative, but there are hints in the forecast soundings of
lingering sct cumulus that may prove to temper things just a
bit.

Wind gusts/sustained winds are definitely a concern as well, and
the time from 10AM to 4PM has concern for needing a Wind
Advisory for both gradient/sustained winds near 30 mph, or gusts
to 45 mph given dry boundary layer and deeper mixing. This
signal is manifested mostly over the ILN/CLE forecast areas
given this is where the low level jet axis lies as the boundary
layer begins to really mix later Thursday morning, so expect a
pretty rapid ramp-up in winds as the daytime heating cycle gets
going. Most concern is wind prone/relatively higher terrain
areas of central Ohio /Bellefontaine Ridge/ so wind grids have
focus here for highest winds/gusts. But a windy day for all, and
this will really help dry fine fuels further /see below/. This
would be the area where a Wind Advisory may be needed if signal
increases any further, as right now signal right at the margin
where one could be issued.

Winds back off Thursday night as the gradient relaxes and shifts
north owing to developing large scale trough in the Plains.
There are weak 700-500mb vortices moving through the
southwesterly flow across northern Ill/Ind/Ohio Thursday night
with a continued weak mid-level isentropic ascent signal, thus
deterministic runs of GFS/NAM/ECMWF have hinted at elevated
showers being possible again across central Ohio Thursday night
where small rain chances have been placed in the forecast.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
High amplitude upper air pattern will prevail into Monday which will
bring stark contrasts in weather. Ridging at the beginning of the
period will cause very warm conditions to continue Friday into
Friday night with temperatures over 10 degrees above normal.
Pressure gradient will not be as tight as Thursday, but with mixing
conditions will become breezy.

12Z models are suggesting that a decaying convective complex may
make it into the region Saturday morning with a chance of additional
showers and thunderstorms in the afternoon. Precipitation along with
associated cloud cover will result in temperatures a bit below the
levels of the previous days but still warm. Showers will become more
widespread on Saturday night as a cold front moves across the
region. There should be at least embedded thunder although it could
be more significant that that if more instability is realized.

Showers will continue behind the front on Sunday as the upper system
starts to translate northeast with precipitation diminishing later
in the day and into the evening. Wrap around showers will occur
Sunday night into Monday. Thermal profiles will cool sufficiently
for a chance of snow showers. Temperatures will struggle into the
lower to mid 40s on Monday.

High pressure will build in Tuesday and move off to the east as a
fast moving system crosses the region late Tuesday night into
Wednesday. The latter will bring another chance of showers.
Temperatures will moderate during this time period.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
VFR ceilings and visibilities expected through the period. Main
impact to aviation will be strong winds and wind gusts which
begin overnight /aloft/ which will cause potential low level
wind shear issues as low level jet ramps up to 60kts at 900mb.
This begins after midnight, peaks around sunrise with the low
level jet axis across the terminals, then improves as mixing
increases through the morning and low level jet mixes and pulls
away. The mixing of the low level jet after sunrise, and
increasing gradient from surface low pressure passing through
Wisconsin into Michigan, means winds will rapidly be on the
increase after 12Z at all sites. Have went with sustained winds
between 22 and 25kts through 18Z, but admittedly they could be a
little stronger as higher /relative/ elevation sites like KDAY
and KILN. Have capped gusts in the 32-35kt range, and these too
could be a little higher in the hours at the very end of the
terminal forecast. While winds will back slightly to south
tonight as the boundary layer decouples, expect primary flow to
be from the southwest during peak flow. /210-220 degrees/

OUTLOOK...MVFR conditions and thunderstorms possible Saturday,
becoming likely Saturday night and Sunday.

&&

.FIRE WEATHER...
Given trends on 11.12Z data, coordinated with Ohio Division of
Forestry and surrounding offices to issue a Fire Weather Watch
for Thursday afternoon/early evening. Despite strong low level
moisture advection, the boundary layer will remain quite dry in
a very classic early-April fire weather setup. So using lowest
1km mixed dewpoints, arrived at a forecast RH in northeast KY
and south-central Ohio which supports a watch given anticipated
fuels dropping to /or below/ 8% after a full day of curing today
and during the first half of tomorrow. Confidence decreases
westward of this watch as RH should steadily increase with each
tier of counties west/northwest of already-defined watch
issuance. Looking at fuel moisture this afternoon, we are
running about 1% drier today than yesterday, so expect another
drop tomorrow of at least 1% given strong/gusty winds which
should put fuel moistures around 7% - quite receptive for fire
growth/spread. Given the gust potential, have placed the watch
in the highest confidence overlap area of RH < 30%, fuel
moisture minimums, and longer duration sunshine for further
curing and temp warming on Thursday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...Fire Weather Watch from Thursday afternoon through Thursday
     evening for OHZ073-074-082-088.
KY...Fire Weather Watch from Thursday afternoon through Thursday
     evening for KYZ100.
IN...None.

&&

SYNOPSIS...Binau
NEAR TERM...Binau
SHORT TERM...Binau
LONG TERM...
AVIATION...Binau
FIRE WEATHER...Binau
Hazardous weather outlook, Apr 11, 3:32 PM EDT, 4 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
332 PM EDT Wed Apr 11 2018

KYZ100-OHZ073-074-082-088-121945-
Lewis-Ross-Hocking-Pike-Scioto-
332 PM EDT Wed Apr 11 2018

...FIRE WEATHER WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH
THURSDAY EVENING...

This Hazardous Weather Outlook is for Northeast Kentucky, Central
Ohio and South Central Ohio.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Fire Weather Watch.

Gusty winds to 35 mph and very low humidity on Thursday will lead to
an increased threat of dangerous wildfire growth and spread during
the afternoon hours into the early evening before winds relax and
humidity increases.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ073>075-080-KYZ089>099-OHZ077>081-121945-
Ripley-Dearborn-Ohio-Switzerland-Carroll-Gallatin-Boone-Kenton-
Campbell-Owen-Grant-Pendleton-Bracken-Robertson-Mason-Hamilton-
Clermont-Brown-Highland-Adams-
332 PM EDT Wed Apr 11 2018

This Hazardous Weather Outlook is for Southeast Indiana, Northern
Kentucky, South Central Ohio and Southwest Ohio.

.DAY ONE...This Afternoon and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Sustained winds from 20 to 25 mph, with gusts to 40 mph are possible
from late Thursday morning through Thursday afternoon. The gusty
winds and lack of green vegetation will lead to an increased threat
of fire growth and spread.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ050-058-059-066-OHZ026-034-035-042>046-051>056-060>065-070>072-
121945-
Wayne-Fayette IN-Union IN-Franklin IN-Hardin-Mercer-Auglaize-Darke-
Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison-
Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway-
Fairfield-Butler-Warren-Clinton-
332 PM EDT Wed Apr 11 2018

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Central Ohio, Southwest Ohio and West Central
Ohio.

.DAY ONE...This Afternoon and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Sustained winds from 25 to 30 mph, gusting to 40 to 45 mph, will be
possible from late Thursday morning through Thursday afternoon. With
the lack of green vegetation, these winds will lead to an increased
threat of fire growth and spread.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 12, 3:59 AM EDTRed Flag WarningILNAdams, Pike, Ross, Scioto16 hr

Nearby

Wind Advisories in Ohio, 2018Wind Advisories in Indiana, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.